Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 58, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jul 24, 2008, 6:17 PM CDT for Mahnomen County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2008, 6:17 PM CDT (23:17 UTC)
- Expired
- Jul 24, 2008, 6:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFGF 242317 TORFGF MNC087-242345- /O.NEW.KFGF.TO.W.0058.080724T2317Z-080724T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 617 PM CDT THU JUL 24 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN MAHNOMEN COUNTY IN NORTHWEST MINNESOTA... * UNTIL 645 PM CDT * AT 615 PM CDT...LAW ENFORCEMENT REPORTED A FUNNEL CLOUD 5 MILES SOUTH OF MAHNOMEN...OR 32 MILES NORTH OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 16 MPH. * THE TORNADO WILL BE NEAR... WAUBUN AT 630 PM CDT... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. LAT...LON 4716 9558 4717 9599 4726 9606 4738 9602 TIME...MOT...LOC 2316Z 319DEG 14KT 4726 9593 $$ JK
1 follow-up statement
000 WWUS53 KFGF 242336 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 636 PM CDT THU JUL 24 2008 MNC087-242346- /O.EXP.KFGF.TO.W.0058.000000T0000Z-080724T2345Z/ MAHNOMEN MN- 636 PM CDT THU JUL 24 2008 ...THE TORNADO WARNING FOR SOUTHWESTERN MAHNOMEN COUNTY WILL EXPIRE AT 645 PM CDT... AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 8 MILES NORTHEAST OF WAUBUN...OR 28 MILES NORTH OF DETROIT LAKES...MOVING TO THE SOUTHEAST AT 20 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 645 PM CDT. LAT...LON 4716 9558 4717 9599 4726 9606 4738 9602 TIME...MOT...LOC 2336Z 303DEG 20KT 4721 9581 $$ JK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 24, 2:26 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 24, 2:26 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 226 PM CDT THU JUL 24 2008 .SHORT TERM... FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE CHANCES TONIGHT INTO THE EARLY PART OF FRIDAY. MANY DIFFERENT AREAS TO WATCH FOR PCPN DURING THIS TIME FRAME...BUT MODELS SEEM TO BE IN REASONABLE AGREEMENT FOR OUR FA. WILL USE A MODEL BLEND FOR THIS FORECAST PACKAGE. TONIGHT...SFC TROUGH/DRY LINE STARTING TO SHOW UP NICELY ON VISIBLE SATELLITE IMAGERY AND THE KMVX 88D...BASICALLY AT 19Z ALONG A LINE FROM KROX TO KCKN TO EAST OF KJMS. A BAND OF ENHANCED CUMULUS/TCU ARE EVIDENT ON VISIBLE SATELLITE IMAGERY ALONG THIS LINE AND A FEW WEAK CELLS HAVE ALSO POPPED UP ON RADAR. LIKE MENTIONED IN PRIOR DISCUSSIONS...NOT MUCH UPPER LEVEL SUPPORT TO AID IN FURTHER DEVELOPMENT FOR THESE ECHOES. EVEN AT THE SFC... EXTENSIVE LOW CLOUDS HAVE LIMITED THE AMOUNT OF HEATING TO THE EAST OF THIS LINE OF CONVECTIVE DEVELOPMENT. THIS SFC BOUNDARY IS PRETTY WEAK AND IS PROGGED TO SLOWLY MOVE EAST OF THE FA BY EARLY EVENING. SPC MESOANALYSIS PAGE SHOWS THE BEST SFC BASED CAPE AVAILABLE RIGHT ALONG/BEHIND THE FRONTAL BOUNDARY NOW. CLOUDS AND LESS HEATING HAVE LIMITED THE AMOUNT OF SFC BASED CAPE OVER THE EASTERN FA. 0-6KM SHEAR NOT OVERLY IMPRESSIVE EITHER...AT 20 TO 30KTS. THEREFORE THINK THE TSTMS INITIALLY WILL NOT BE TOO STRONG...BUT IF THE CLOUDS AND HEATING DO GET GOING LATER THIS AFTERNOON THERE COULD BE FLARE UPS. SPC DOES MAINTAIN A SLIGHT RISK FOR SEVERE TSTMS EAST OF THIS SFC BOUNDARY TONIGHT. OTHERWISE...IMPRESSIVE 500MB VORTICITY MAX WORKING ALONG THE U.S./CANADIAN BORDER NOW HELPING FUEL SEVERAL AREAS OF TSTMS OVER EASTERN MT AND WESTERN ND. DYNAMICS TO KEEP THESE STORMS GOING WEAKEN THE FURTHER EAST THESE GET (AT LEAST INITIALLY)...BUT SOME OF THESE COULD STRAY INTO THE WESTERN FA LATER. WITH THIS IN MIND...WILL KEEP A BROADBRUSHED LOW CHANCE FOR TSTMS ACROSS THE ENTIRE FA TONIGHT. FRI...CURRENT MONTANA VORT WILL CROSS THE NORTHERN/EASTERN FA DURING PEAK HEATING ON FRI. SINCE QUITE A FEW TSTMS WERE SPAWNED NEAR THIS VORT TODAY...NOT OUT OF THE QUESTION THAT A FEW COULD FIRE AGAIN FRI MORNING OR AFTERNOON. WILL LEAVE LOW PCPN CHANCES JUST IN THE NORTHEAST FA FOR NOW AND SEE HOW LATER RUNS HANDLE THIS. SAT-SUN...SFC HIGH BUILDS INTO THE FA WITH FAIRLY LIGHT WINDS AND QUITE A BIT OF SUN EXPECTED FOR THE WEEKEND. IN ADDITION...SFC DEW POINTS DRY OUT QUITE A BIT TOO...WHICH WILL SET THE STAGE FOR MORE COMFORTABLE CONDITIONS OUTDOORS. .LONG TERM MON-THU... MODELS IN GENERAL AGREEMENT SHOWING NE PAC/NW CONUS TROUGH...WC CONUS RIDGE THROUGH THE PERIOD. MODELS ALSO IN AGREEMENT SHOWING ENERGY TO TRAVEL FROM PAC NW THROUGH THE MEAN RIDGE. DETAILS (TIMING/STRENGTH) CONCERNING THIS ENERGY STILL MUCH UNCERTAIN... WILL MAKE NO CHANGE TO CURRENT FORECAST (LOW END POPS MON NIGHT- WED). TEMPERATURES NEAR NORMAL...POSSIBLY SLIGHTLY ABOVE NORMAL BY THE END OF THE WEEK IF THE MID-CONUS RIDGE STRENGTHENS AS MODELS SUGGEST. && .AVIATION... EXPECT MVFR CIGS TO BECOME SCT BY EVENING. MAIN CHALLENGE WILL THEN BECOME THUNDER CHANCES. ALTHOUGH THUNDER POSSIBLE THIS EVENING/OVERNIGHT THINK COVERAGE WILL BE TOO LIMITED FOR MENTION IN TAF FORECAST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && GODON/TG
Hazardous weather outlook, Jul 24, 5:36 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 536 AM CDT THU JUL 24 2008 MNZ024-027>032-040-NDZ049-052-053-251045- HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-RANSOM-SARGENT-RICHLAND- 536 AM CDT THU JUL 24 2008 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FROM SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA SOUTH OF INTERSTATE 94. A FEW STORMS MAY BECOME SEVERE FROM 3 PM UNTIL 9 PM...WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE NEAR ANY STORM. A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON...AND PROVIDE THE FOCUS FOR THUNDERSTORMS. A FEW STORMS WILL LINGER INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...AS SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039- 054-251045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL- BARNES-CASS-WESTERN WALSH COUNTY- 536 AM CDT THU JUL 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT ACROSS MOST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA ...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. A COLD FRONT WILL MOVE THROUGH THE AREA TODAY...AND PROVIDE THE FOCUS FOR A FEW THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...AS SEVERAL WEATHER DISTURBANCES MOVE THROUGH THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DK
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.